MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII OVAL RESURFACING PAT 29MM; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY

SMITH & NEPHEW, INC. GII OVAL RESURFACING PAT 29MM; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Catalog Number 71421029
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 01/01/1901
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a revision surgery was performed, 2-4 weeks post operative, patient was in rehab and when reaching for walker to get up off toilet heard a cracking sound.Her distal femur broke above the femoral component, patient was hospitalized, the implants were removed and antibiotic spacer blocks were implanted due to infection.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.The clinical/medical team concluded, based on the engineering evaluation and the reported use of an inappropriately fitting cutting block, the root cause was human error.The evaluation determined the segmentation and smoothing errors could have caused the described fit, subsequent anterior slope of the distal femoral cut, and resultant notching described in the complaint, which required bony grafting during a 0-30 minute surgical extension (b)(6).Surgeon discretion/sound surgical judgment should be used with any instrumentation/component during the total knee procedure.It is unknown if the infection was revealed during the revision or if it was also a contributing factor to the periprosthetic fracture (b)(6).The patient impact beyond the reported femoral notching, minor surgical extension, periprosthetic fracture, probable pain and hospitalization course for revision and infection cannot be determined.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed parts revealed no prior complaints for the listed batches.Product was sterilized according to sterilization release documentation from quality control.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.We consider this investigation closed.

Brand Name
GII OVAL RESURFACING PAT 29MM
Common Device Name
PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8661508
Report Number1020279-2019-02137
Device Sequence Number16665776
Product Code JWH
UDI-Device Identifier03596010485052
UDI-Public03596010485052
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71421029
Device Lot Number18KM21447
Initial Date Received by Manufacturer 05/09/2019
Supplement Date Received by Manufacturer05/09/2019
Initial Report FDA Received Date06/02/2019
Supplement Report FDA Received Date10/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;